Arkansas, 2009

Wildfire in Arkansas, February 5, 2009

February 5, 2009 · NWS LZK · 1 event in 1 county or zone

High pressure during the first week of the month brought dry air to Arkansas, along with an increasing threat of wildfires.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

High pressure during the first week of the month brought dry air to Arkansas, along with an increasing threat of wildfires.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Feb 5, 5:44 AM CST, 7 hours 26 minutes earlier.

Area forecast discussion, Feb 5, 5:44 AM CST, 7 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
544 AM CST THU FEB 5 2009

.AVIATION...
HIGH PRESSURE WILL BE MOVING EAST OF THE AREA TODAY. SKIES WILL BE
CLEAR. THE PRESSURE GRADIENT WILL INCREASE DURING THE DAY AND
SOUTH WINDS WILL INCREASE. GUSTS TO 22KT ARE EXPECTED. WINDS
SHOULD DECREASE AFTER SUNSET. VFR CONDITIONS WILL CONTINUE.

&&

.PREV DISCUSSION... /ISSUED 444 AM CST THU FEB 5 2009/

SHORT TERM...TODAY THROUGH SUNDAY NIGHT
HIGH PRESSURE WILL SHIFT TO THE EAST TODAY...WITH WINDS BECOMING
SOUTHERLY. THIS WILL START A WARMUP THAT WILL CONTINUE THROUGH THE
WEEKEND.

LOOKING ALOFT...NORTHWEST FLOW IS ENDING...WITH MORE OF A SPLIT
FLOW IN THE COMING DAYS. POLAR JET WILL CONTINUE TO BRING ARCTIC
AIR TO THE UPPER MIDWEST...GREAT LAKES REGION AND NEW ENGLAND.
SOME OF THIS AIR WILL TRY TO BUILD SOUTHWARD WITH A COLD FRONT
SATURDAY/SUNDAY. THE FRONT WILL LIKELY STALL NORTH OF THE
REGION...WITH A SLIGHT CHANCE OF SHOWERS NORTH OF LITTLE ROCK NEAR
THE FRONT.

IN ARKANSAS...SOUTHERN BRANCH WILL BECOME MORE DOMINANT...WITH
STORM SYSTEMS APPROACHING FROM THE SOUTHWEST. ONE SUCH SYSTEM
WILL BE IN THE CENTRAL PLAINS AS THE PERIOD ENDS. AHEAD OF THE
SYSTEM...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL
DEVELOP ACROSS THE WESTERN HALF OF ARKANSAS SUNDAY NIGHT.

OTHER THAN WARMER TEMPERATURES AND CHANCES FOR RAIN IN THE COMING
DAYS...IT WILL ALSO BECOME BREEZY AT TIMES. WOULD NOT BE SURPRISED
IF LAKE WIND ADVISORIES WERE POSTED THIS WEEKEND...ESPECIALLY IN
NORTHERN/WESTERN SECTIONS OF THE STATE.

LONG TERM...MONDAY THROUGH WEDNESDAY
AN UPPER LEVEL LOW WILL MOVE NORTHEAST THROUGH THE PLAINS MONDAY AND
INTO THE UPPER MIDWEST TUESDAY. SOUTHWEST FLOW ALOFT WILL CONTINUE
OVER ARKANSAS AS ANOTHER UPPER LOW DIVES INTO THE SOUTHWEST U.S. THE
LOW WILL MOVE INTO OKLAHOMA LATE TUESDAY AND NORTHEAST INTO THE
PLAINS WEDNESDAY.

TWO COLD FRONTS WILL MOVE THROUGH THE AREA DURING THE LONG TERM
PERIOD. THE FIRST OF THE FRONTS WILL MOVE THROUGH ARKANSAS MONDAY
AND BRING SHOWERS AND THUNDERSTORMS. MUCH OF THE DYNAMICS WILL MOVE
NORTH OF THE STATE AND SEVERE THUNDERSTORMS DO NOT APPEAR LIKELY AT
THIS TIME. A BOUNDARY WILL BE LEFT BEHIND MONDAY NIGHT AND TUESDAY
AND WILL KEEP A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IN THE
FORECAST.

THE SECOND COLD FRONT WILL BE DRIVEN EAST WEDNESDAY BY A LOW
PRESSURE AREA IN THE SOUTHWEST U.S. SHOWERS AND THUNDERSTORMS WILL
BE LIKELY ON WEDNESDAY WITH THE FRONT. MORE OF THE DYNAMICS APPEAR
TO MOVE THROUGH ARKANSAS AND SEVERE WEATHER WILL BE A GREATER THREAT
WITH THIS SYSTEM. TEMPERATURES WILL BE ABOVE NORMAL THROUGH THE
PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     49  34  59  47 /   0   0   0   0
CAMDEN AR         58  41  68  52 /   0   0   0   0
HARRISON AR       56  42  64  50 /   0   0   0  10
HOT SPRINGS AR    56  37  65  50 /   0   0   0   0
LITTLE ROCK   AR  54  38  63  50 /   0   0   0   0
MONTICELLO AR     55  38  67  50 /   0   0   0   0
MOUNT IDA AR      58  37  64  49 /   0   0   0   0
MOUNTAIN HOME AR  54  38  60  49 /   0   0   0  10
NEWPORT AR        48  34  58  49 /   0   0   0   0
PINE BLUFF AR     55  38  66  50 /   0   0   0   0
RUSSELLVILLE AR   55  34  64  48 /   0   0   0   0
SEARCY AR         50  35  61  49 /   0   0   0   0
STUTTGART AR      51  37  61  50 /   0   0   0   0
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

AVIATION...51
Hazardous weather outlook, Feb 5, 5:00 AM CST, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CST THU FEB 5 2009

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-061100-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CST THU FEB 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN APPROACHING COLD FRONT ON MONDAY WILL BRING SHOWERS AND
THUNDERSTORMS. SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME AS THE
LOW IS EXPECTED TO MOVE WELL NORTH OF ARKANSAS. THIS SITUATION WILL
BE MONITORED FOR ANY CHANGES HOWEVER.

ANOTHER COLD FRONT WILL MOVE THROUGH THE AREA ON WEDNESDAY. THE LOW
PRESSURE AREA AND ASSOCIATED DYNAMICS WILL BE CLOSER TO
ARKANSAS...MOVING THROUGH SOUTHEAST KANSAS. THIS WILL RESULT IN A
GREATER RISK FOR SEVERE WEATHER WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO WEATHER.GOV AND CLICK ON
CENTRAL ARKANSAS.

51

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Pulaski

When
February 5, 1:10 PM CST to 2:30 PM CST
Where
Pulaski forecast zone
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
34.770, -92.312 (the zone’s center; the record gives no point)

A grass fire got out of control 2 miles southwest of Scott. A vacant mobile home and a large, abandoned barn were destroyed and another mobile home was damaged. Four fire departments managed to stop the fire before it could spread to several occupied mobile homes.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 144311.